Texas, 2024

Heat in Texas, July 29 to 31, 2024

July 29 to 31, 2024 · NWS OUN · 8 events in 4 counties and zones

Heat and humidity combined to yield 105 to 109-degree heat indices across western-north Texas during the afternoon/evening of the 29th through 31st.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 105 to 109-degree heat indices across western-north Texas during the afternoon/evening of the 29th through 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 5:00 AM CST, 7 hours earlier.

Area forecast discussion, Jul 29, 5:00 AM CST, 7 hours before
Area Forecast Discussion
National Weather Service Norman OK
600 AM CDT Mon Jul 29 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 255 AM CDT Mon Jul 29 2024

Isolated light showers will be possible over northwest Oklahoma
prior to daybreak. Thunderstorm activity that occurs expected to
stay well north of our northern Oklahoma forecast counties.

Mostly sunny and breezy weather expected today with highs a few
degrees hotter than yesterday, with the triple digit heat spreading
farther east. Heat indices are still forecast to reach the 105 to
110 range most areas. The heat advisory issued yesterday will
continue through early this evening.

Another mild night tonight, with lows mainly in the upper 70s.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 255 AM CDT Mon Jul 29 2024

Increasing temperature trends will continue through mid-week, with
most locations reaching triple digit highs. Quasi-stationary front
across the northern/central portions of Kansas (or at least
outflow from Kansas based thunderstorms) progd to make a run for
far northern Oklahoma each night from Tuesday through Thursday. A
few storms cannot be ruled out near the Kansas border as this
occurs, especially Tuesday and Wednesday evenings/nights. Even so,
minimal effects on daytime temperatures expected. This will keep
the need for heat related highlights through the week.

By Friday, but more likely by Saturday, models forecast our broad
east-west oriented upper ridge to increase in amplitude to our
northwest, allowing greater potential for a frontal intrusion next
weekend with deeper northerly flow. Temperatures will be forecast
to trend less hot, but temperatures will likely stay above
average (upper 90s and lower 100s) for a majority of the region
through next weekend. With strong influence from the upper ridge,
there is uncertainty on how widespread any storms will be near
the main front Friday/Saturday, if we see any at all. This will
be heavily dependent on the diurnal timing of the front. For now,
probabilities for rain are too low for inclusion in the forecast
but could certainly be added later.

&&

.AVIATION...
(12Z TAFS)
Issued at 559 AM CDT Mon Jul 29 2024

Breezy south winds (becoming gusty during the afternoon) and VFR
conditions will prevail.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  99  79  99  78 /   0   0   0   0
Hobart OK        101  77 101  78 /   0   0   0   0
Wichita Falls TX 101  78 102  78 /   0   0   0   0
Gage OK          104  76 104  77 /   0   0   0   0
Ponca City OK    101  79 102  80 /   0   0   0   0
Durant OK         97  78  99  77 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for OKZ004>048-050>052.

TX...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for TXZ083>090.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...14
Hazardous weather outlook, Jul 29, 2:14 AM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
314 AM CDT Mon Jul 29 2024

OKZ004>048-050>052-TXZ083>090-300815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
314 AM CDT Mon Jul 29 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Triple digit high temperatures with dangerous heat indices between
105 and 110 are expected this afternoon and early evening. Be sure
to exercise heat safety if working outdoors or participating in
strenuous outdoor activities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Heat...
Triple digit high temperatures with dangerous heat indices between
105 and 110 are expected to be widespread into next weekend. With
the potential for heat stress continuing through the week, be
sure to follow heat safety guidelines when outside during the
afternoons through sundown.

.Thunderstorms...
There is a low chance for thunderstorms across northern Oklahoma
during the evenings and overnight hours from Wednesday through
Friday. Severe storms are not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Archer

When
July 29, 12:00 PM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
July 29, 12:00 PM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
July 29, 12:00 PM CST to 8:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Heat, Wichita

When
July 29, 12:00 PM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Wichita

When
July 30, 11:00 AM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
July 31, 11:00 AM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
July 31, 11:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
July 31, 11:00 AM CST to 8:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201818, 1201819, 1201820, 1201821, 1201822, 1201823, 1201824, 1201825.